Selenium status in diet affects acetaminophen-induced hepatotoxicity via interruption of redox environment

Jing Li, Ping Cheng, Shoufeng Li, Pengfei Zhao, Bing Han, Xiaoyuan Ren, Julia Li Zhong, Matthew Lloyd, Charareh Pourzand, Arne Holmgren, Jun Lu

Research output: Contribution to journalArticlepeer-review

Abstract

Aims: Drug-induced liver injury, especially acetaminophen-induced liver injury, is a leading cause of liver failure worldwide. Mouse models were used to evaluate the effect of microelement selenium levels on the cellular redox environment and consequent hepatotoxicity of acetaminophen (APAP).

Results: APAP treatment affected mouse liver selenoprotein thioredoxin reductase (TrxR) activity and glutathione level in a dose- and time-dependent manner. Decrease of mouse liver TrxR activity and glutathione level was an early event, and occurred concurrently with liver damage. The decreases of ratio of GSH/GSSG, TrxR activity and the increase of protein S-glutathionylation were correlated with the APAP-induced hepatotoxicity. Moreover, in APAP-treated mice both mild deprivation or excess supplementation with selenium increased the severity of liver injury compared to that observed in mice with normal dietary selenium levels. An increase in the oxidation state of the TrxR-mediated system, including cytosolic thioredoxin1 (Trx1) and peroxiredoxin1/2, and mitochondrial Trx2 and Prx3, were found in the livers from mice reared on selenium-deficient and excess selenium-supplemented diets upon APAP-treatment.

Innovation: This work demonstrates that both Trx and GSH systems are susceptible to APAP toxicity in vivo, and that the thiol-dependent redox environment is a key factor in determining the extent of APAP-induced hepatotoxicity. Dietary selenium and selenoproteins play critical roles in protecting mice against APAP overdose.

Conclusion: APAP treatment in mice interrupts the function of the Trx and GSH system which are the main enzymatic antioxidant systems, in both cytosol and mitochondria. Dietary selenium deficiency and excess supplementation both increase the risk of APAP induced hepatotoxicity.

Original languageEnglish
JournalAntioxidants & Redox Signaling
Early online date2 Jul 2020
DOIs
Publication statusE-pub ahead of print - 2 Jul 2020

Fingerprint Dive into the research topics of 'Selenium status in diet affects acetaminophen-induced hepatotoxicity via interruption of redox environment'. Together they form a unique fingerprint.

Cite this